Medical practitioner is reprimanded and fined for inappropriately prescribing medication

05 Dec 2016

The tribunal has reprimanded a practitioner for engaging in professional misconduct, which contributed to the death of a patient.

The Medical Board of Australia (the Board) referred the matter to the tribunal on 20 January 2016, alleging Dr Dian Haryaty Binti Harun had incorrectly prescribed a patient with methotrexate, a highly toxic medication, which ultimately contributed to the patient’s death.

The tribunal noted the significant risk of harm associated with prescribing the drug at a dosage exceeding the recommended dose.

Dr Harun admitted that she engaged in professional misconduct by, amongst other things, inappropriately and incorrectly prescribing the patient with 10mg methotrexate tablets (1 tablet daily) in circumstances where the recommended maximum adult dosage in this particular case is, or is around, 20mg weekly (i.e. 3½ times more than the recommended weekly dosage).

The tribunal recounted the experience of a 66-year-old male patient who attended Dr Harun’s practice on 17 April 2009 and reported stiffness and soreness in his joints. During the consultation, Dr Harun noted a past medical history of rheumatoid arthritis and observed, but did not record, misshapen joints consistent with rheumatoid arthritis. Dr Harun prescribed methotrexate. She did no further tests to confirm her diagnosis.

The patient took the medication as prescribed by Dr Harun and, over a period of several days, experienced worsening adverse reactions. On 22 April 2009, the patient re-attended the practice of Dr Harun, who noted his symptoms and requested that he undergo a full blood test, which the patient did not immediately action.

On 26 April 2009, the patient was taken to Esperance Hospital where he was diagnosed with methotrexate poisoning and septicaemia. The following day, he was transferred to Royal Perth Hospital, where he subsequently died on 15 August 2009 as a result of multiple organ failure associated with the combined effects of complication of methotrexate toxicity, vasculitis and atherosclerotic cardiovascular disease.

The tribunal heard that at the time, Dr Harun was suffering from fatigue, undiagnosed iron deficiency and personal stress. It was also noted that the conduct had occurred over seven years ago and was an isolated incident, that Dr Harun has an otherwise unblemished history and has demonstrated appropriate insight and remorse, that she has not prescribed methotrexate without input from a specialist since and has undergone significant further education, mentoring and supervision.

On 14 October 2016, the parties reached mutual written agreement and the tribunal ordered that Dr Harun be reprimanded, that she pay a fine of $5,000 and that her registration be subject to conditions which require her to successfully complete a program of education in relation to the diagnosis of rheumatoid arthritis, medication safety and administration of medications in the context of general medical practice and adequate note-keeping. The tribunal also ordered Dr Harun to pay $2,000 in costs.

The reasons for the tribunal’s decision are published on the tribunal website.

 
 
Page reviewed 5/12/2016